Alert archive / Alabama / Tornado Warnings in 2006
Tornado Warning 19, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at Mar 13, 2006, 6:36 PM CST for Jefferson County, Alabama. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 13, 2006, 6:36 PM CST (00:36 UTC)
- Expired
- Mar 13, 2006, 7:30 PM CST
- In force
- 54 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Jefferson County, AL
The radar
The Birmingham radar (KBMX), 52 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 13, 7:16 PM CST | FUNNEL CLOUD | Fultondale, AL | FUNNEL CLOUD REPORTED IN FULTONDALE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 13, 5:56 PM CST | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.6 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 183 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1360 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KBMX 140036 TORBMX ALC073-140130- /O.NEW.KBMX.TO.W.0019.060314T0036Z-060314T0130Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 636 PM CST MON MAR 13 2006 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * TORNADO WARNING FOR... JEFFERSON COUNTY IN CENTRAL ALABAMA THIS INCLUDES THE AREAS OF...GARDENDALE...FULTONDALE * UNTIL 730 PM CST * AT 632 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 17 MILES WEST OF GRAYSVILLE...OR ABOUT 14 MILES SOUTH OF CORDOVA...MOVING EAST AT 35 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... GRAYSVILLE BY 700 PM CST FULTONDALE AND GARDENDALE BY 715 PM CST BIRMINGHAM AIRPORT BY 720 PM CST PINSON BY 725 PM CST DO NOT USE HIGHWAY OVERPASSES FOR SHELTER. OVERPASSES DO NOT PROVIDE PROTECTION FROM TORNADIC WINDS. VEHICLES STOPPED UNDER BRIDGES BLOCK TRAFFIC AND PREVENT PEOPLE FROM GETTING OUT OF THE STORMS PATH AND TO SHELTER. IF YOU CANNOT DRIVE AWAY FROM THE TORNADO...GET OUT OF YOUR VEHICLE AND LIE FLAT IN A DITCH AS A LAST RESORT. TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3365 8709 3354 8725 3354 8661 3372 8662 $$ 61
2 follow-up statements
000 WWUS54 KBMX 140053 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 652 PM CST MON MAR 13 2006 ALC073-140130- /O.CON.KBMX.TO.W.0019.000000T0000Z-060314T0130Z/ JEFFERSON AL- 652 PM CST MON MAR 13 2006 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CST FOR JEFFERSON COUNTY... AT 649 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED 8 MILES SOUTHWEST OF GRAYSVILLE...OR ABOUT 8 MILES WEST OF MINOR...MOVING EAST AT 35 MPH. THE TORNADO WILL BE NEAR... GRAYSVILLE BY 700 PM CST FULTONDALE BY 715 PM CST BIRMINGHAM AIRPORT BY 720 PM CST DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER YOUR HEAD. LAT...LON 3364 8709 3353 8710 3350 8660 3365 8660 $$ 61
000 WWUS54 KBMX 140107 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 705 PM CST MON MAR 13 2006 ALC073-140130- /O.CON.KBMX.TO.W.0019.000000T0000Z-060314T0130Z/ JEFFERSON AL- 705 PM CST MON MAR 13 2006 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CST FOR JEFFERSON COUNTY... AT 702 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR GRAYSVILLE...OR JUST NORTH OF MINOR...MOVING EAST AT 30 MPH. THE TORNADO WILL BE NEAR... FULTONDALE BY 725 PM CST BIRMINGHAM AIRPORT BY 730 PM CST THE TORNADO WILL CROSS INTERSTATE 65 NEAR THE FULTONDALE EXIT AROUND 725 PM. DO NOT USE HIGHWAY OVERPASSES FOR SHELTER. OVERPASSES DO NOT PROVIDE PROTECTION FROM TORNADIC WINDS. VEHICLES STOPPED UNDER BRIDGES BLOCK TRAFFIC AND PREVENT PEOPLE FROM GETTING OUT OF THE STORMS PATH AND TO SHELTER. IF YOU CANNOT DRIVE AWAY FROM THE TORNADO...GET OUT OF YOUR VEHICLE AND LIE FLAT IN A DITCH AS A LAST RESORT. LAT...LON 3364 8699 3356 8699 3356 8661 3366 8661 $$ 61
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Mar 13, 6:24 PM CST, 12 minutes earlier.
Area forecast discussion, Mar 13, 6:24 PM CST, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 624 PM CST MON MAR 13 2006 .DISCUSSION...A FEW SEVERE THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES WILL CONTINUE TO AFFECT LOCATIONS ROUGHLY ALONG AND JUST NORTH OF INTERSTATE 59 THROUGH 8 PM CST BEFORE THEY WEAKEN. AT 615 PM CST...A LINE OF SHOWERS AND THUNDERSTORMS WAS FILLING IN ALONG AN ALICEVILLE TO JASPER TO CULLMAN LINE. TWO STORMS ALONG THIS LINE HAVE HAD A HISTORY OF PRODUCING SEVERE WEATHER. A TORNADO WAS REPORTED AROUND 6 PM CST NEAR ARKADELPHIA IN CULLMAN COUNTY AND WIND DAMAGE REPORTS HAVE COME IN FROM WALKER AND FAYETTE COUNTIES. THE ATMOSPHERE WAS A BIT UNSTABLE WITH LIFTED INDICES BETWEEN -1 AND -3 ACROSS THE WESTERN HALF OF ALABAMA. THROUGH 8 PM CST...LOCATIONS ALONG AND JUST NORTH OF AN ALICEVILLE TO TUSCALOOSA TO GARDENDALE TO GADSDEN LINE WILL HAVE AN ENHANCED THREAT FOR SEVERE WEATHER...INCLUDING TORNADOES. THE STORMS WILL MOST LIKELY BE STRONGEST THROUGH 730 PM CST BEFORE WEAKENING WITH COOLING AND THE LOSS OF DAYTIME HEATING. AFTER 8 PM CST...A FEW STORMS MAY BE STRONG OR SEVERE...THOUGH THE LINE SHOULD WEAKEN AS THEY MOVE EAST OF INTERSTATE 59 AND ENCOUNTER A COOLER MORE STABLE AIRMASS. OVERALL...STILL NOT EXPECTING A WIDESPREAD SEVERE WEATHER EVENT. && .UPDATE...ADDED TORNADO WATCH 91 AND REMOVED THE LAKE WIND ADVISORY. && .BMX WATCHES/WARNINGS/ADVISORIES... AL...NONE. && MBS/91
In the hours before
Local storm report, Mar 13, 5:32 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
532 PM CST MON MAR 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM FUNNEL CLOUD 3 E CARBON HILL 33.90N 87.47W
03/13/2006 WALKER AL EMERGENCY MNGR
SEVERAL FUNNEL CLOUDS REPORTED FROM ELDRIDGE TO CARBON
HILL TO NEAR MANCHESTER.
&&
LINHARESLocal storm report, Mar 13, 6:06 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
606 PM CST MON MAR 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM TSTM WND DMG CURRY 33.95N 87.21W
03/13/2006 WALKER AL EMERGENCY MNGR
POSSIBLE TORNADO IN NORTHEASTERN WLAKER COUNTY. TREES
WERE BLOWN DOWN NEAR SMITH LAKE.
&&
LINHARESLocal storm report, Mar 13, 6:10 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
610 PM CST MON MAR 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG 4 SW BERRY 33.62N 87.66W
03/13/2006 FAYETTE AL EMERGENCY MNGR
POSSIBLE TORNADO IN SOUTHEASTERN FAYETTE COUNTY. A MOBILE
HOME WAS BLOWN OVER NEAR CR 21.
&&
LINHARESLocal storm report, Mar 13, 6:11 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
611 PM CST MON MAR 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM TSTM WND DMG CURRY 33.95N 87.21W
03/13/2006 WALKER AL EMERGENCY MNGR
POSSIBLE TORNADO IN NORTHEASTERN WALKER COUNTY. TREES
WERE BLOWN DOWN NEAR SMITH LAKE.
&&
LINHARESLocal storm report, Mar 13, 6:14 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
614 PM CST MON MAR 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM TORNADO 2 NW HAYDEN 33.92N 86.78W
03/13/2006 BLOUNT AL EMERGENCY MNGR
POSSIBLE TORNADO NEAR INTERSTATE 65 AND COUNTY ROAD 5.
DEBRIS FLYING.
&&
LINHARESLocal storm report, Mar 13, 6:17 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
617 PM CST MON MAR 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM FUNNEL CLOUD 12 NE SAMANTHA 33.53N 87.43W
03/13/2006 TUSCALOOSA AL EMERGENCY MNGR
A FUNNEL CLOUD WAS REPORTED BY VOLUNTEER FIRE FIGHTERS
NEAR WILEY ALONG HIGHWAY 69.
&&
LINHARESThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 13, 6:01 PM CST | Tornado Warning | BMX | Blount | 44 min |
| Mar 13, 6:26 PM CST | Tornado Warning | BMX | Walker | 19 min |
| Mar 13, 6:42 PM CST | Tornado Warning | BMX | Blount, Etowah, St. Clair | 63 min |
| Mar 13, 6:44 PM CST | Tornado Warning | BMX | Tuscaloosa | 46 min |
| Mar 13, 6:52 PM CST | Severe Thunderstorm Warning | BMX | Sumter | 53 min |
| Mar 13, 7:02 PM CST | Severe Thunderstorm Warning | BMX | Pickens | 43 min |
| Mar 13, 7:26 PM CST | Severe Thunderstorm Warning | BMX | Fayette, Walker | 34 min |
| Mar 13, 7:26 PM CST | Tornado Warning | BMX | Jefferson | 40 min |
| Mar 13, 7:42 PM CST | Tornado Warning | BMX | Calhoun, Cherokee, Etowah | 35 min |
| Mar 13, 7:43 PM CST | Severe Thunderstorm Warning | BMX | Tuscaloosa | 47 min |
| Mar 13, 7:46 PM CST | Severe Thunderstorm Warning | BMX | Sumter | 29 min |
| Mar 13, 7:54 PM CST | Tornado Warning | BMX | St. Clair | 29 min |
| Mar 13, 7:57 PM CST | Severe Thunderstorm Warning | BMX | Hale | 48 min |
| Mar 13, 8:14 PM CST | Severe Thunderstorm Warning | BMX | Bibb | 20 min |
| Mar 13, 8:18 PM CST | Severe Thunderstorm Warning | BMX | Jefferson | 16 min |
| Mar 13, 8:24 PM CST | Severe Thunderstorm Warning | BMX | Marengo | 66 min |
| Mar 14, 3:46 AM CST | Lake Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 13 hr |
| Mar 14, 5:30 AM CST | Frost Advisory | BMX | Bibb, Blount, Calhoun, Chambers, Cherokee, Chilton and 17 more | 26 hr |
Nearby
Tornado Warnings in Alabama, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.